Wisconsin, 2022

Hail in Wisconsin, August 13, 2022

August 13, 2022 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed north of a warm front across north-central and northeast Wisconsin during the morning hours on Saturday (8/13). The strongest storm produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed north of a warm front across north-central and northeast Wisconsin during the morning hours on Saturday (8/13). The strongest storm produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 13, 5:19 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 13, 5:19 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Green Bay WI
619 AM CDT Sat Aug 13 2022

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 320 AM CDT Sat Aug 13 2022

Showers and scattered thunderstorms continued to move across much
of the northern half of Wisconsin overnight. Temperatures ranged
from the lower to middle 50s north to the lower to middle 60s
south. A few mesonet sites were reporting rainfall amounts over a
half inch already this morning.

For today, low pressure across southern Minnesota is expected to
move east into the Great Lakes region. A surface warm south of the
area, combined with a low level jet and 850mb warm advection will
continue to bring showers and scattered thunderstorms across much
of the region through sunrise, and across northeast Wisconsin
through mid morning. The rain will taper off across portions of
central and north-central Wisconsin later this morning. The track
of the low and warm front surface position will be the focus for
additional showers and a few storms this afternoon into this
evening across eastern Wisconsin. Per coordination with NWS
Milwaukee and Marquette, have increased rain chances across
eastern Wisconsin this afternoon and tonight, and added a
chance of light rain (more likely drizzle) early Sunday morning.

Another development for today is the Storm Prediction Center
has added Waushara, Winnebago and Calumet counties to the
Marginal Risk of severe thunderstorms. This is a conditional
event assuming that we break out of the clouds and rain this
afternoon. If we do get some sunshine, gusty winds and hail
will be the main risk this afternoon into early this evening.
High temperatures a little tricky across the southern counties
depending if there is some sun and no sun and a steadier rain.
If the sun does break for a few hours, high temperatures across
our southern counties will probably be need to be raised a few
degrees. Current forecast has highs in the upper 60s to middle
70s.

Light rain or drizzle will linger after midnight into early
Sunday morning across eastern Wisconsin. Areas of fog are
expected to develop tonight. Lows tonight will be in the middle
50s to lower 60s. Clouds will be slow to clear on Sunday, with
clouds slowly decreasing Sunday afternoon. Highs will be in the
lower to middle 70s.

.LONG TERM...Sunday Night Through Friday
Issued at 320 AM CDT Sat Aug 13 2022

Surface-based high pressure ridging will build down into our area
from Canada Sunday night into Monday. This ridging should remain
in place into midweek and keep conditions relatively dry.

However, a northwest flow aloft could bring a weak disturbance or
two and a slight chance for light rain to our region at times. By
the end of the workweek, upper-level low troughing over the
eastern U.S. may retrograde back into the western Great Lakes and
bring greater chances for organized precipitation.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 556 AM CDT Sat Aug 13 2022

Showers and scattered thunderstorms were moving across the region
early this morning. Some of the storms contained heavy rain that
restricted visibilities for pilots. The showers will come to an
end today across far north-central Wisconsin while showers and a
few storms will linger into this evening across central and eastern
Wisconsin. Areas of light rain/drizzle will linger across eastern
Wisconsin into early Sunday morning. Gusty southeast/south winds
will develop across central Wisconsin into the Fox Valley and
lakeshore.

The other concern is for low CIGS and VSBY's. CIGS have dropped
into the MVFR category across portions of north-central Wisconsin.
The low CIGS will linger across the north and spread southward
across the area later this afternoon or tonight. By late tonight,
the entire area is expected to have IFR or lower CIGS and possibly
some VSBY's at a few locations.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from 10 AM CDT this morning through
Sunday morning for WIZ022-040-050.
&&

SHORT TERM.....Eckberg
LONG TERM......ML
AVIATION.......Eckberg
Hazardous weather outlook, Aug 13, 2:01 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
301 AM CDT Sat Aug 13 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-140815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
301 AM CDT Sat Aug 13 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. If there are breaks
in the clouds and rain later today, a few strong storms are
possible this afternoon into early this evening across portions
of central into east-central Wisconsin including Waushara,
Winnebago and Calumet counties.

Locally heavy rain is still possible through the morning hours.
Some locations could see over an inch of rain from last nights
rainfall, and the expected rainfall this morning.

Hazardous swimming conditions are expected at the beaches along
Lake Michigan through late tonight.

Areas of fog could restrict visibilities for motorist tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts over an inch.

LMZ521-522-541>543-140815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
301 AM CDT Sat Aug 13 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft are expected on Lake Michigan
late this morning through tonight.

There is a chance for thunderstorms today and tonight. Any storms
that develop may pose a threat to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

Eckberg/ML

In the hours before

Special weather statement, Aug 13, 5:36 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Green Bay WI
636 AM CDT Sat Aug 13 2022

WIZ022-038>040-049-050-073-074-131245-
Door-Outagamie-Brown-Kewaunee-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
636 AM CDT Sat Aug 13 2022

...Showers and thunderstorms producing heavy rain across portions
of northeast Wisconsin this morning...

A cluster of showers and thunderstorms with heavy rain extended
from Marinette and Oconto south to eastern sections of the Green
Bay metro area, then to near Chilton and Brillion. The showers
and storms were moving southeast around 35 mph.

The showers and storm will move across Marinette and Oconto by 715
AM, and then across the lakeshore counties between 7 AM and 830
AM.

The storms will produce brief heavy rain with rainfall rates of 1
to 2 inches per hour. The heavy rain may lead to ponding of water
on area roadways. Motorists are urged to slow down to avoid
hydroplaning.

Eckberg
Local storm report, Aug 13, 7:21 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
821 AM CDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HEAVY RAIN       1 WSW STURGEON BAY      44.83N 87.40W
08/13/2022  M2.02 INCH       DOOR               WI   MESONET

            MESONET STATION 3592D POTAWATOMI STATE PARK
            3 SE.

0600 AM     HEAVY RAIN       2 NW TOWNSEND           45.35N 88.61W
08/13/2022  M1.86 INCH       OCONTO             WI   COCORAHS

            COCORAHS STATION WI-OC-9 TOWNSEND 1.7 NNW.

0730 AM     HEAVY RAIN       1 SE PESHTIGO           45.03N 87.74W
08/13/2022  M1.85 INCH       MARINETTE          WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION PSHW3 PESHTIGO 1 S.

0805 AM     HEAVY RAIN       2 NNW WAUSAUKEE         45.39N 87.97W
08/13/2022  M1.62 INCH       MARINETTE          WI   MESONET

            MESONET STATION WUEW3 WAUSAUKEE 2 NW.

0810 AM     HEAVY RAIN       1 N PESHTIGO            45.06N 87.75W
08/13/2022  M1.61 INCH       MARINETTE          WI   MESONET

            MESONET STATION PSHTG PESHTIGO 1 N.

0708 AM     HEAVY RAIN       6 NNW KLONDIKE          45.13N 88.21W
08/13/2022  M1.58 INCH       OCONTO             WI   COCORAHS

            COCORAHS STATION WI-OC-12 POUND 9.0 WNW.

0800 AM     HEAVY RAIN       2 NE LAKEWOOD           45.31N 88.47W
08/13/2022  M1.49 INCH       OCONTO             WI   MESONET

            MESONET STATION DW7936 LAKEWOOD.

0700 AM     HEAVY RAIN       4 ESE CALDRON FALLS RES 45.36N 88.19W
08/13/2022  M1.45 INCH       MARINETTE          WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CRVW3 ATHELSTANE 6
            SW.

0722 AM     HEAVY RAIN       1 NW ARGONNE            45.67N 88.90W
08/13/2022  M1.41 INCH       FOREST             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION AGNW3 ARGONNE 1.5 NW.

0809 AM     HEAVY RAIN       2 ESE MOUNTAIN          45.17N 88.44W
08/13/2022  M1.37 INCH       OCONTO             WI   MESONET

            MESONET STATION EW0199 MOUNTAIN.

0803 AM     HEAVY RAIN       5 NNE BREED             45.12N 88.37W
08/13/2022  M1.34 INCH       OCONTO             WI   MESONET

            MESONET STATION TT278 BREED 5 NE.

0801 AM     HEAVY RAIN       2 NNW WABENO            45.46N 88.68W
08/13/2022  M1.33 INCH       FOREST             WI   MESONET

            MESONET STATION LAAW3 WABENO 2 NNW.

&&
Special weather statement, Aug 13, 7:48 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
848 AM CDT Sat Aug 13 2022

WIZ019>021-031-073-074-131445-
Southern Oconto County WI-Southern Marinette County WI-Shawano WI-
Langlade WI-Northern Oconto County WI-Menominee WI-
848 AM CDT Sat Aug 13 2022

...Strong thunderstorms will impact portions of southern Marinette,
Menominee, Oconto, southern Langlade and Shawano Counties through
945 AM CDT...

At 847 AM CDT, Doppler radar was tracking a strong thunderstorm near
South Branch, or 13 miles north of Shawano, moving southeast at 35
mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Keshena around 850 AM CDT.
  Legend Lake around 900 AM CDT.
  Gillett around 910 AM CDT.
  Pulaski around 930 AM CDT.

Other locations impacted by this storm include College Of Menominee
Nation, Lake Noseum, Breed, Mattoon, Polar, Hayes, Deerbrook, Hickory
Corners, Frazer Corners and Angelica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4501 8755 4491 8777 4488 8777 4468 8806
      4468 8825 4459 8825 4465 8861 4468 8861
      4468 8868 4496 8913 4526 8926 4524 8804
      4519 8774 4517 8774 4514 8768 4511 8766
      4509 8759 4513 8761 4508 8752 4506 8752
TIME...MOT...LOC 1347Z 315DEG 31KT 4497 8859

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Bersch

The radar

The Green Bay radar (KGRB), 49 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shawano

When
August 13, 8:20 AM CST to 8:21 AM CST
Where
Shawano County, 0.85 mi NE of Shawano
Measured
1 in hail
Reported by
Social Media
Coordinates
44.780, -88.590

Quarter size hail fell in Shawano. The time of this report is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040641.